Colorado, 2004

Flash Flooding in Colorado, August 5, 2004

August 5, 2004 · NWS PUB · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 13 hours earlier.

Area forecast discussion, Aug 4, 1:30 PM MST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT WED AUG 4 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA INDICATED UPPER LEVEL
RIDGE BUILDING OVERHEAD...WITH THE CENTER OF THE HIGH PRESSURE
SYSTEM ACROSS NORTHEASTERN NEW MEXICO AND A BROAD UPPER TROUGH
MOVING ACROSS PAC NW AND NORTHERN GREAT BASIN ATTM. WATER VAPOR
IMAGERY INDICATING SHARP MOISTURE GRADIENT ACROSS CENTRAL CO ATTM...
WITH ABUNDANT MID AND UPPER LEVEL MOISTURE ACROSS ARIZONA AND NEW
MEXICO MOVING INTO SOUTHERN COLORADO ATTM. AT THE SFC...HIGH
PRESSURE CONTINUES TO BUILD ACROSS THE CENTRAL HIGH PLAINS...WITH
LOW LEVEL UPSLOPE AND MOISTURE TRANSPORT UNDERWAY ACROSS THE
EASTERN PLAINS.

TONIGHT....MID LEVEL MOISTURE WILL CONTINUE TO INCREASE ACROSS THE
REGION WITH SOUTHWEST FLOW DEEPENING ACROSS THE STATE...AS MINOR
SHORT WAVE ACROSS THE GREAT BASIN AND NORTHERN ROCKIES.  EMBEDDED
DISTURBANCES ACROSS ARIZONA AND NEW MEXICO WILL MOVE ACROSS WESTERN
COLORADO OVERNIGHT...KEEPING SCATTERED TSRA ACROSS THE SW AND SE MTS
AND HIGH MT VALLEYS THIS EVENING...WITH SCATTERED SHRA AND ISOLATED
TSRA CONTINUING THROUGH THE OVERNIGHT. MODEL SOUNDINGS STILL
INDICATING DRY MID LEVELS AND WEAK INVERSIONS AROUND H5 ACROSS AS
CENTRAL MTS...RAMPART RANGE AND FAR EASTERN PLAINS...THOUGH AS
MOISTURE CONTINUES TO FILTER ACROSS THE AREA ALONG WITH CONVECTIVE
TEMPS BEING REACHED LATE THIS AFTERNOON...WILL SEE ISOLATED TO
SCATTERED TSRA/SHRA DEVELOPING THIS EVENING. SOUNDINGS INDICATING
MODERATE CAPES OF BETWEEN 500-1000 J/KG ACROSS THE AREA...THOUGH
WITH WEAK SHEAR...WILL ONLY SEE A FEW STRONG STORMS PULSE UP
THROUGH THE EVENING. LOW LEVEL MOISTURE LOOKS TO INCREASE ACROSS
THE EASTERN PLAINS OVERNIGHT...AS LEE TROUGHING DEVELOPS ACROSS
THE I-25 CORRIDOR...AND COULD WILL PROBABLY SEE SOME PATCHY IFR
STRATUS DEVELOP BY EARLY MORNING...ESPECIALLY ACROSS EL PASO COUNTY
WITH SOUTHEAST FLOW.

THURSDAY...MOISTURE TO REMAIN PLENTIFUL ACROSS THE AREA IN SW FLOW
ALOFT...WITH SPECIFIC HUMIDIES PROGGED AROUND 6G/KG AND PWATS
BETWEEN .75 AND ONE INCH. MODELS CONTINUE TO INDICATE ANOTHER SHORT
WAVE THROUGH MOVING ACROSS THE REGION THROUGH THE DAY...HELPING
TO DEVELOP TSRA/SHRA ACROSS THE REGION. WILL KEEP SCATTERED POPS
ACROSS THE MTS BY LATE MORNING...SPREADING ACROSS THE PLAINS THROUGH
THE AFTERNOON. WITH LEE TROUGHING ACROSS THE I-25 CORRIDOR...WILL
CONTINUE TO SEE AMBLE LOW LEVEL MOISTURE IN PLACE...WITH MODELS
INDICATING CAPES OF 1000-1500 J/KG. AGAIN...WITH WEAK SHEAR IN
PLACE...COULD SEE ONE OR TWO PULSE STRONG TO SEVERE STORMS ACROSS THE
PLAINS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

SHRTWV CONTINUES TO AFFECT THE AREA THU NIGHT AND COULD KEEP SOME
PCPN GOING INTO THE LATE NIGHT...ESPECIALLY OVR FAR ERN AREAS...BUT
THERE MAY BE ENOUGH INSTABILITY AND MSTR ACRS THE FORECAST AREA
THRU THE NIGHT THAT KEEPING ISOLD POPS SEEMS LIKE A GOOD IDEA.

FRI AND SAT THE UPR RIDGE WL BE CENTERED OVR SRN NM WITH WEAK
SHRTWVS EXPECTED TO MOVE OVR THE TOP OF THE RIDGE OVR THE FORECAST
AREA. MSTR WL STILL BE AVAILABLE TO INTERACT WITH THE DISTURBANCES TO
BRING ISOLD TO SCT PCPN TO THE AREA.

SUN THE GFS IS STILL BRINGING UPR TROF WESTWARD ACROSS NRN US
ROCKIES/NRN HIGH PLAINS. THIS SYSTEM WL TURN THE WINDS OVR THE SE
PLAINS EASTERLY IN THE AFTERNOON WITH ONLY A SLIGHT COOLING...THE
MAIN FRONT/COOLING LOOKS LIKE IT WL MOVE IN EARLY MON MORNING...WHICH
IS MORE LIKE WHAT THE ECMWF WAS SHOWING. ISOLD POPS FOR SUN STILL
LOOK GOOD.

MON THRU WED THE UPR RIDGE AXIS IS EXPECTED TO BE TO THE W OF CO...
GIVING THE AREA NW FLOW ALOFT.  ANOTHER UPR TROF OVR THE NRN PLAINS
ON WED WL ALLOW ANOTHER FRONT TO MAKE IT INTO THE SE CO PLAINS. THERE
SHOULD STILL BE ENOUGH MSTR AROUND TO WARRANT ISOLD POPS EACH
AFTERNOON AND EVENING ACRS THE FORECAST AREA SO WILL NOT MAKE ANY
CHANGES. CURRENT TEMP FORECASTS ALSO LOOK GOOD.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 6:00 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED AUG 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON OVER
THE MOUNTAINS.  THE STORMS WILL MOVE NORTHEAST REACHING THE
INTERSTATE 25 CORRIDOR BY MID AFTERNOON.  A FEW OF THE STORMS MAY
BRIEFLY BECOME STRONG WITH HAIL UP TO 1/2 INCH IN DIAMETER AND WIND
GUSTS TO 50 MPH.  THE STORMS WILL CONTINUE THROUGH THE EVENING IN
ALL AREAS.

OVER THE MOUNTAINS...SOUTHERN INTERSTATE 25 CORRIDOR AND THE
EASTERN PLAINS NEAR THE NEW MEXICO BORDER...SCATTERED THUNDERSTORMS
WILL CONTINUE PAST MIDNIGHT.  AN UPPER LEVEL DISTURBANCE WILL PASS
OVER THE REGION DURING THE LATE EVENING...ALLOWING FOR STORMS TO
CONTINUE WELL INTO THE NIGHT OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
SOUTHEAST PLAINS THURSDAY AFTERNOON AND NIGHT.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN...WIND GUSTS UP TO 40 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.  HOWEVER...ONE OR TWO
STORMS COULD BECOME STRONG...MAINLY ACROSS THE SOUTHEAST MOUNTAINS
AND PLAINS...WHERE HAIL UP TO 1/2 INCH IN DIAMETER WILL BE
POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE A THREAT...
ESPECIALLY FOR THE BURN SCARS AND AREAS SENSITIVE TO HEAVY RUN OFF.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY FOR FRIDAY THROUGH TUESDAY.  THE MAIN THREAT FROM
THUNDERSTORMS WILL BE LIGHTNING AND WIND GUSTS UP TO 40 MPH.
HOWEVER...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

WOLYN/KT

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 5, 2:30 AM MST to 3:30 AM MST
Where
Otero County, 10 mi ENE of La Junta
Reported by
LAW ENFORCEMENT
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Very heavy rain from a slow moving thunderstorm resulted in water over 6 inches deep to flow over highway 50 on the Bent-Otero County line.

Flash Flood, Bent

When
August 5, 2:30 AM MST to 3:30 AM MST
Where
Bent County, 9 mi W of Las Animas
Reported by
LAW ENFORCEMENT
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Very heavy rain from a slow moving thunderstorm resulted in water over 6 inches deep to flow over highway 50 on the Bent-Otero County line.

Flash Flood, Teller

When
August 5, 3:00 PM MST to 4:30 PM MST
Where
Teller County, 8 mi NW of Woodland Park
Reported by
LAW ENFORCEMENT
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

Very heavy rain from a slow moving thunderstorm brought flash flooding to the southeast portion of the Hayman Burn Scar.

Flash Flood, Las Animas

When
August 5, 3:00 PM MST to 6:30 PM MST
Where
Las Animas County, 5 mi SE of Stonewall
Reported by
LAW ENFORCEMENT
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Very heavy rain from nearly stationary thunderstorms produced flash flooding south of Highway 12 in rugged, unpopulated terrain.

Flash Flood, El Paso

When
August 5, 5:31 PM MST to 7:30 PM MST
Where
El Paso County, 3 mi SE of Calhan
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Very heavy rain from a line of slow moving thunderstorms produced up to 4 inches of rain in one hour caused an irrigation dam to overflow in northeastern EL Paso county. Brackett Creek went out of it's banks running at times 8 to 12 feet deep and 30 feet wide...with the average levels at Brackett Creek 6 inches deep and 3 feet wide. Around 25 county roads were washed out by the flash flooding in a large portion of the county north of Highway 94. Highway 110 and Falcon Highway were severely damaged from flood waters of Brackett Creek. A bridge on Slocum Road...two miles north of Highway 94 was destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419126, 5419191, 5419192, 5419193, 5419190.